Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 216, NWS Northern Indiana

August 24, 1998Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 3:31 PM EDT for Berrien County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 3:31 PM EDT (19:31 UTC)
Expired
Aug 24, 1998, 4:35 PM EDT
In force
64 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:20 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 PM EST MON AUG 24 1998

FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT..

KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL
ILLINOIS WORKING QUICKLY EASTWARD.  COMPLEX SHOULD AFFECT NORTHERN HALF
OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS.  EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS
SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA.  VWP
INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO
MAINTAIN ITS INTENSITY.

ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN
IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN
INDIANA.  MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS
THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL
NIGHT IN THE ZONES.  THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH
PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA
LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL.

CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE
FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP
THREAT.  SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS
MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS.

LATER PERIODS OF FORECAST APPEAR QUIET.

FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS.  BEST GUESS
AT THIS POINT IS A COMPROMISE BETWEEN THE TWO.

SBN 070/080 060/082 059 09830
FWA 071/086 062/084 060 09740
AOH 071 087 063/085 061 09741

.IWX...NONE.

MARGRAF!

In the hours before

Special weather statement, Aug 24, 10:50 AM EDT, 4 hours 41 minutes before
OHZ001-002-004-005-015-016-024-025-241515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1050 AM EDT MON AUG 24 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST OHIO...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR WILLIAMS...
FULTON... DEFIANCE... HENRY... PAULDING... PUTNAM... VAN WERT AND
ALLEN COUNTIES IN NORTHWEST OHIO.

SEVERE WEATHER IS CURRENTLY NOT A THREAT TO THE AREA.  HOWEVER..
THUNDERSTORMS COULD REDEVELOP LATER THIS AFTERNOON...AND SOME OF
THOSE MAY BECOME SEVERE.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL COMMERCIAL TV AND RADIO STATIONS FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

JM
Special weather statement, Aug 24, 10:50 AM EDT, 4 hours 41 minutes before
OHZ001-002-004-005-015-016-024-025-241515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1050 AM EDT MON AUG 24 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST OHIO...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR WILLIAMS...
FULTON... DEFIANCE... HENRY... PAULDING... PUTNAM... VAN WERT AND
ALLEN COUNTIES IN NORTHWEST OHIO.

SEVERE WEATHER IS CURRENTLY NOT A THREAT TO THE AREA.  HOWEVER..
THUNDERSTORMS COULD REDEVELOP LATER THIS AFTERNOON...AND SOME OF
THOSE MAY BECOME SEVERE.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL COMMERCIAL TV AND RADIO STATIONS FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

JM
Special weather statement, Aug 24, 12:00 PM EDT, 3 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 AM EST MON AUG 24 1998

...SEVERE WEATHER OUTLOOK FOR MOST OF NORTHERN INDIANA...NORTHWEST
OHIO AND EXTREME SOUTHWEST LOWER MICHIGAN...

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS THE AREA.

A COMPLEX OF THUNDERSTORMS ACROSS IOWA LATE THIS MORNING WILL MOVE
RAPIDLY EASTWARD THIS AFTERNOON.  THE WARM HUMID AIR OVER THE AREA
WILL HELP TO MAINTAIN THE STRENGTH OF THESE STORMS AS THEY MOVE
INTO NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN THIS AFTERNOON...
AND SPREAD ACROSS THE REST OF THE AREA DURING THE LATE AFTERNOON
AND EVENING HOURS.

A MID LEVEL WEATHER DISTURBANCE MOVING OUT OF THE ROCKIES THIS
MORNING WILL APPROACH THE AREA LATER TONIGHT.  THIS SYSTEM COMBINED
WITH A SURFACE COOL FRONT WILL RESULT IN A THREAT OF THUNDERSTORMS
THROUGH THE REST OF THE NIGHT.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME
SEVERE... WITH DAMAGING WINDS BEING THE MAIN THREAT.

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON
AND TONIGHT ACROSS THE AREA.  STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL TV AND RADIO BROADCASTS FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

MARGRAF
Special weather statement, Aug 24, 12:00 PM EDT, 3 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 AM EST MON AUG 24 1998

...SEVERE WEATHER OUTLOOK FOR MOST OF NORTHERN INDIANA...NORTHWEST
OHIO AND EXTREME SOUTHWEST LOWER MICHIGAN...

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS THE AREA.

A COMPLEX OF THUNDERSTORMS ACROSS IOWA LATE THIS MORNING WILL MOVE
RAPIDLY EASTWARD THIS AFTERNOON.  THE WARM HUMID AIR OVER THE AREA
WILL HELP TO MAINTAIN THE STRENGTH OF THESE STORMS AS THEY MOVE
INTO NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN THIS AFTERNOON...
AND SPREAD ACROSS THE REST OF THE AREA DURING THE LATE AFTERNOON
AND EVENING HOURS.

A MID LEVEL WEATHER DISTURBANCE MOVING OUT OF THE ROCKIES THIS
MORNING WILL APPROACH THE AREA LATER TONIGHT.  THIS SYSTEM COMBINED
WITH A SURFACE COOL FRONT WILL RESULT IN A THREAT OF THUNDERSTORMS
THROUGH THE REST OF THE NIGHT.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME
SEVERE... WITH DAMAGING WINDS BEING THE MAIN THREAT.

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON
AND TONIGHT ACROSS THE AREA.  STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL TV AND RADIO BROADCASTS FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

MARGRAF
Special weather statement, Aug 24, 2:40 PM EDT, 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST MON AUG 24 1998

...SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT FOR NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN UNTIL 700 PM EST/800 PM EDT...

SEVERE THUNDERSTORM WATCH NUMBER 794 INCLUDES ALL OF NORTHERN
INDIANA... AND BERRIEN...CASS...ST JOSEPH... BRANCH... AND HILLSDALE
COUNTIES OF SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO BROADCASTS OR YOUR LOCAL TV AND
RADIO STATIONS FOR FURTHER UPDATES ON THIS AFTERNOONS SEVERE
WEATHER.

MARGRAF
Special weather statement, Aug 24, 2:40 PM EDT, 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST MON AUG 24 1998

...SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT FOR NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN UNTIL 700 PM EST/800 PM EDT...

SEVERE THUNDERSTORM WATCH NUMBER 794 INCLUDES ALL OF NORTHERN
INDIANA... AND BERRIEN...CASS...ST JOSEPH... BRANCH... AND HILLSDALE
COUNTIES OF SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO BROADCASTS OR YOUR LOCAL TV AND
RADIO STATIONS FOR FURTHER UPDATES ON THIS AFTERNOONS SEVERE
WEATHER.

MARGRAF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:17 AM EDTTornado WarningIWXSteuben48 min
Aug 24, 6:04 AM EDTSevere Thunderstorm WarningIWXSteuben46 min
Aug 24, 3:31 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph, Starke64 min
Aug 24, 4:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall62 min
Aug 24, 4:15 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko50 min
Aug 24, 4:15 PM EDTSevere Thunderstorm WarningIWXPulaski50 min
Aug 24, 4:31 PM EDTSevere Thunderstorm WarningIWXLaGrange49 min
Aug 24, 4:31 PM EDTSevere Thunderstorm WarningIWXNoble49 min
Aug 24, 4:47 PM EDTSevere Thunderstorm WarningIWXWabash, Whitley48 min
Aug 24, 4:47 PM EDTSevere Thunderstorm WarningIWXMiami48 min
Aug 24, 4:53 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben47 min
Aug 24, 4:59 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington46 min
Aug 24, 5:49 PM EDTSevere Thunderstorm WarningIWXGrant51 min
Aug 24, 5:27 AM EDTTornado WarningIWXWilliams48 min
Aug 24, 5:57 AM EDTSevere Thunderstorm WarningIWXFulton63 min
Aug 24, 6:15 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 24, 6:48 AM EDTSevere Thunderstorm WarningIWXHenry62 min
Aug 24, 6:55 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 24, 7:15 AM EDTSevere Thunderstorm WarningIWXFulton50 min
Aug 24, 7:45 AM EDTSevere Thunderstorm WarningIWXHenry45 min
Aug 24, 7:50 AM EDTFlash Flood WarningIWXFulton, Henry, Williams3 hr
Aug 24, 8:01 AM EDTSevere Thunderstorm WarningIWXPutnam49 min
Aug 24, 8:31 AM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 24, 5:11 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Williams49 min
Aug 24, 5:29 PM EDTSevere Thunderstorm WarningIWXVan Wert46 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam49 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningIWXFulton49 min
Aug 24, 6:09 PM EDTSevere Thunderstorm WarningIWXAllen51 min
Aug 24, 3:56 AM EDTSevere Thunderstorm WarningIWXCass34 min
Aug 24, 4:13 AM EDTSevere Thunderstorm WarningIWXSaint Joseph47 min
Aug 24, 4:39 AM EDTSevere Thunderstorm WarningIWXBranch51 min
Aug 24, 5:14 AM EDTSevere Thunderstorm WarningIWXHillsdale46 min
Aug 24, 5:36 AM EDTSevere Thunderstorm WarningIWXBranch49 min
Aug 24, 4:03 PM EDTSevere Thunderstorm WarningIWXCass62 min
Aug 24, 4:53 PM EDTSevere Thunderstorm WarningIWXBranch47 min
Aug 24, 5:11 PM EDTSevere Thunderstorm WarningIWXHillsdale49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.